Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On detecting open collars


Author: L. C. Siebenmann
Journal: Trans. Amer. Math. Soc. 142 (1969), 201-227
MSC: Primary 57.01; Secondary 54.00
DOI: https://doi.org/10.1090/S0002-9947-1969-0246301-9
MathSciNet review: 0246301
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [1] R. H. Bing, A surface is tame if its complement is 1-ULC, Trans. Amer. Math. Soc. 101 (1961), 294-305. MR 0131265 (24:A1117)
  • [2] W. Browder, Structures on $ M \times R$, Proc. Cambridge Philos. Soc. 61 (1965), 337-345. MR 0175136 (30:5321)
  • [3] W. Browder, J. Levine and G. R. Livesay, Finding a boundary for an open manifold, Amer. J. Math. 87 (1965), 1017-1028. MR 0189046 (32:6473)
  • [4] E. Connel, D. Montgomery and C. T. Yang, Compact groups in $ {E^n}$, Ann. of Math. (2) 80 (1964), 94-103. MR 0162885 (29:189)
  • [5] -, Ann. of Math. 81 (1965), 194 (correction to [4]).
  • [6] Sylvia de Christ, El transfer en los grupos de Whitehead, Notices Amer. Math. Soc. 13 (1966), 851.
  • [7] A. Douady, Séminaire H. Cartan, 1961-1962, Secrétariat Mathématique, Paris, Exposé 1.
  • [8] S. Eilenberg and R. L. Wilder, Uniform local connectedness and contractibility, Amer. J. Math. 64 (1942), 613-622. MR 0007100 (4:87e)
  • [9] D. Epstein, The degree of a map, Proc. London Math. Soc. (3) 16 (1966), 369-383. MR 0192475 (33:700)
  • [10] R. H. Fox and E. Artin, Some wild cells and spheres in 3-dimensional space, Ann. of Math. (2) 49 (1948), 979-990. MR 0027512 (10:317g)
  • [11] A. Haefliger and C. T. C. Wall, Piecewise-linear bundles in the stable range, Topology 4 (1965), 209-214. MR 0184243 (32:1716)
  • [12] J. P. Hempel and D. R. McMillan, Locally nice embeddings of manifolds, Amer. J. Math. 88 (1966), 1-19. MR 0205257 (34:5090)
  • [13] M. Hirsch, On combinatorial submanifolds of differentiable manifolds, Comment. Math. Helv. 36 (1961), 108-111. MR 0133833 (24:A3658)
  • [14] -, Smooth regular neighborhoods, Ann. of Math. (2) 76 (1962), 524-530. MR 0149492 (26:6979)
  • [15] -, Obstruction theories for smoothing manifolds and maps, Bull. Amer. Math. Soc. 69 (1963), 352-356. MR 0149493 (26:6980)
  • [16] -, On tangential equivalence of manifolds, Ann. of Math. (2) 83 (1966), 211-217. MR 0205265 (34:5098)
  • [17] -, On normal microbundles, Topology 5 (1966), 229-240. MR 0198490 (33:6645)
  • [18] J. F. P. Hudson and E. C. Zeeman, On combinatorial isotopy, Inst. Hautes Études Sci. Publ. Math., No. 19 (1964), 69-94. MR 0163318 (29:621)
  • [19] -, On regular neighbourhoods, Proc. London Math. Soc. (3) 14 (1964), 719-745. MR 0166790 (29:4063)
  • [20] W. Hurewicz and H. Wallman, Dimension theory, Princeton Univ. Press, Princeton, N. J., 1948. MR 0006493 (3:312b)
  • [21] K. Jänich, Differenzierbare Mannigfaltigkeiten mit Rand als Orbiträume differenzierbarer G-Mannigfaltigkeiten ohne Rand, Topology 5 (1966), 301-320. MR 0202157 (34:2030)
  • [22] M. Kervaire, Le théorème de Barden-Mazur-Stallings, Comment. Math. Helv. 40 (1965), 31-42. MR 0189048 (32:6475)
  • [23] B. Mazur, Stable equivalence of differentiable manifolds, Bull. Amer. Math. Soc. 67 (1961), 377-384. MR 0130697 (24:A557)
  • [24] -, Relative neighbourhoods and the theorems of Smale, Ann. of Math. (2) 77 (1963), 232-249. MR 0150786 (27:773)
  • [25] -, The method of infinite repetition in pure topology. I, Ann. of Math. (2) 80 (1964), 201-226. MR 0169224 (29:6477)
  • [26] -, The method of infinite repetition in pure topology. II. Stable applications, Ann. of Math. (2) 83 (1966), 387-401. MR 0196758 (33:4944)
  • [27] D. R. McMillan, Jr., A criterion for cellularity in a manifold, Ann. of Math. (2) 79 (1964), 327-337. MR 0161320 (28:4528)
  • [28] J. Milnor, Two complexes which are homeomorphic but combinatorially distinct, Ann. of Math. (2) 74 (1961), 575-590. MR 0133127 (24:A2961)
  • [29] J. Milnor., Differential structures, Lectures notes, Princeton University, Princeton, N. J., 1961.
  • [30] -, Morse theory, Ann. of Math. Studies, No. 51, Princeton Univ. Press, Princeton, N. J., 1963.
  • [31] -, Microbundles; Part I, Topology 3, Suppl. 1 (1964), 53-80.
  • [32] -, Lectures on the h-cobordism theorem, Princeton Mathematical Notes, Princeton Univ. Press, Princeton, N. J., 1965. MR 0190942 (32:8352)
  • [33] -, Whitehead torsion, Bull. Amer. Math. Soc. 72 (1966), 359-426. MR 0196736 (33:4922)
  • [34] J. Munkres, Differential isotopies of the 2-spheres, Michigan Math. J. 7 (1960), 193-197. MR 0144354 (26:1899)
  • [35] -, Obstructions to extending diffeomorphisms, Proc. Amer. Math. Soc. 15 (1964), 297-299. MR 0161344 (28:4552)
  • [36] M. H. A. Newman and J. H. C. Whitehead, On the group of a certain linkage, Quart. J. Math. (2) 8 (1937), 41-21.
  • [37] M. H. A. Newman, Boundaries of ULC sets in Euclidean space, Proc. Nat. Acad. Sci. U.S.A. 34 (1948), 193-196. MR 0025731 (10:56g)
  • [38] R. Palais, ``Slices and equivariant imbeddings,'' pp. 101-115 in Seminar on transformation groups by A. Borel, Ann. of Math. Studies, No. 46, Princeton Univ. Press, Princeton, N. J., 1960. MR 0116341 (22:7129)
  • [39] A. Scott, Infinite regular neighborhoods, J. London Math. Soc. 42 (1967), 245-253. MR 0212807 (35:3672)
  • [40] L. Siebenmann, Doctoral dissertation, Princeton University, 1965, Dissertation Abstracts, 27 (June 1966), pp. 2044-2045 (Order No. 66-5012), University Microfilms Ltd., 300 N. Zeeb Rd., Box 1346 Ann Arbor, Michigan.
  • [41] W. B. R. Lickorish and L. Siebenmann, Regular neighborhoods and the stable range, Trans. Amer. Math. Soc. 139 (1969), 207-230. MR 0239605 (39:962)
  • [42] L. Siebenmann, On detecting euclidean space homotopically among topological manifolds, Invent. Math. 6 (1968), 245-261. MR 0238325 (38:6601)
  • [43] -(version of [40] to appear).
  • [44] L. Siebenmann and J. Sondow, Some homeomorphic sphere pairs that are combinatorially distinct, Comment. Math. Helv. 41 (1966-67), 261-272. MR 0214082 (35:4933)
  • [45] L. Siebenmann, Remarks on topological manifolds, Notices Amer. Math. Soc. 16 (1969), 698.
  • [46] J. Stallings, The piecewise-linear structure of euclidean space, Proc. Cambridge Philos. Soc. 58 (1962), 481-488. MR 0149457 (26:6945)
  • [47] -, On infinite processes, Differential and Combinatorial Topology, Princeton Univ. Press, Princeton, N. J., 1965, pp. 245-254.
  • [48] -, On topologically unknotted spheres, Ann. of Math. (2) 77 (1963), 490-503. MR 0149458 (26:6946)
  • [49] N. Steenrod, Topology of fiber bundles, Princeton Univ. Press, Princeton, N. J., 1951. MR 0039258 (12:522b)
  • [50] T. Stewart, Fixed point sets and equivalence of differentiable transformation groups, Comment. Math. Helv. 38 (1963), 6-13. MR 0155339 (27:5273)
  • [51] J. B. Wagoner, Piecewise linear handlebody theory, Doctoral dissertation, Princeton University, Princeton, N.J., 1966, Appendix I, pp. 128-152.
  • [52] C. T. C. Wall, Finiteness conditions for CW-complexes. II, Proc. Roy. Soc. Ser. A 295 (1966), 129-139. MR 0211402 (35:2283)
  • [53] E. C. Zeeman, On the dunce hat, Topology 2 (1964), 341-358. MR 0156351 (27:6275)
  • [54] J. Stallings, On polyhedral topology, Lecture notes on mathematics, Tata Inst. of Fundamental Research, Bombay, 1968.
  • [55] M. M. Cohen, A general theory of relative regular neighborhoods, Trans. Amer. Math. Soc. 136 (1969), 189-229. MR 0248802 (40:2052)
  • [56] M. C. Irwin, Embeddings of polyhedral manifolds, Ann. of Math. (2) 82 (1965), 1-14. MR 0182978 (32:460)
  • [57] E. C. Zeeman, Unknotting combinatorial balls, Ann. of Math. (2) 78 (1963), 501-526. MR 0160218 (28:3432)
  • [58] P. Alexandroff, On local properties of closed sets, Ann. of Math. (2) 36 (1935), 1-35. MR 1503204
  • [59] J. L. Bryant and C. L. Seebeck, Locally nice embeddings in codimension 3, Bull. Amer. Math. Soc. 74 (1968), 378-380. MR 0221514 (36:4566)
  • [60] N. H. Kuiper and D. Burghelia, Hilbert manifolds, Ann. of Math. (to appear).
  • [61] E. H. Spanier, Algebraic topology, McGraw-Hill, New York, 1966. MR 0210112 (35:1007)
  • [62] M. Rothenberg and J. Sondow, Non-linear smooth representations of compact Lie groups, Preprint, Univ. of Chicago, 1969.
  • [63] J. F. P. Hudson, Piecewise linear topology, Benjamin, New York, 1969. MR 0248844 (40:2094)
  • [64] R. C. Kirby and L. Siebenmann, On the triangulation of manifolds and the Hauptvermutung, Bull. Amer. Math. Soc. 75 (1969), 741-748. MR 0242166 (39:3500)
  • [65] S. Lang, Tangential homotopy equivalence, Séminaire Bourbaki, 1961.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57.01, 54.00

Retrieve articles in all journals with MSC: 57.01, 54.00


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1969-0246301-9
Article copyright: © Copyright 1969 American Mathematical Society

American Mathematical Society